[Skip to Content]
[Skip to Content Landing]
Other Articles
September 25, 1937

TOXIC OPTIC NEURITIS RESULTING FROM SULFANILAMIDE

Author Affiliations

CHICAGO

From the Division of Neurology and Neurosurgery, University of Chicago.

JAMA. 1937;109(13):1007-1008. doi:10.1001/jama.1937.02780390009003
Abstract

A toxic optic neuritis or a toxic neuritis of any other nerve has not previously been reported as occurring as a result of the administration of sulfanilamide or of any of the related drugs in man. Likewise manifestations of involvement of the central nervous system have been limited to the observation of mental confusion by Paton and Eaton,1 and to the unamplified statement by Whitby2 that he is familiar with one human case in which symptoms of involvement of the nervous system, such as occur in mice developed. In mice, according to Long and Bliss,3 symptoms of vestibular dysfunction and spastic paralysis develop as a result of the administration of sulfanilamide. The majority of toxic manifestations that have resulted in human cases from the use of these drugs are concerned with the blood. They are cyanosis,4 sulfhemoglobinemia (especially when some sulfate has been administered simultaneously5

×